Alert archive / Michigan / Gale Warnings in 2019

Gale Warning 9, NWS Grand Rapids, MI

October 11, 2019

NWS Grand Rapids, MI issued this gale warning at Oct 11, 2019, 3:54 PM EDT. It took effect at Oct 12, 2019, 2:47 PM EDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2019, 3:54 PM EDT (19:54 UTC)
In effect from
Oct 12, 2019, 2:47 PM EDT
Expired
Oct 13, 2019, 8:00 AM EDT
In force
17 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

109 
WHUS73 KGRR 111954
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
354 PM EDT Fri Oct 11 2019

LMZ844>848-120400-
/O.EXT.KGRR.SC.Y.0049.000000T0000Z-191012T2100Z/
/O.NEW.KGRR.GL.W.0009.191012T2100Z-191013T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
354 PM EDT Fri Oct 11 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EDT SATURDAY...
...GALE WARNING IN EFFECT FROM 5 PM SATURDAY TO 8 AM EDT SUNDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect from 5 PM Saturday to 8 AM EDT
Sunday. 

* WINDS...West to 30 knots becoming southwest on Saturday and
  increasing to 35 knots gales late Saturday into Saturday night.
 
* WAVES...building to 6 to 8 tonight and to 6 to 12 feet late
  Saturday into Saturday night. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ849-120400-
/O.CON.KGRR.SC.Y.0049.000000T0000Z-191014T0300Z/
Pentwater to Manistee MI-
354 PM EDT Fri Oct 11 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT
SUNDAY...

* WINDS...West to 30 knots becoming southwest for Saturday and
  Saturday night. 

* WAVES...6 to 8 feet building to 6 to 10 feet for Saturday and
  Saturday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
6 follow-up statements
767 
WHUS73 KGRR 120731
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
331 AM EDT Sat Oct 12 2019

LMZ849-121545-
/O.EXT.KGRR.SC.Y.0049.000000T0000Z-191012T2100Z/
/O.EXA.KGRR.GL.W.0009.191012T2100Z-191013T1200Z/
Pentwater to Manistee MI-
331 AM EDT Sat Oct 12 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM EDT
SUNDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect from 5 PM this afternoon to 8 AM EDT
Sunday. 

* WINDS...West to southwest to 30 knots increasing to Gale force
  for later Saturday and Saturday night. 

* WAVES...6 to 8 feet building to 6 to 10 feet for Saturday and 
  Saturday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

LMZ844>848-121545-
/O.CON.KGRR.SC.Y.0049.000000T0000Z-191012T2100Z/
/O.CON.KGRR.GL.W.0009.191012T2100Z-191013T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
331 AM EDT Sat Oct 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 AM EDT SUNDAY...

* WINDS...West to southwest to 30 knots increasing to 35 knots 
  gales late Saturday into Saturday night.
  

* WAVES...building to 6 to 8 tonight and to 6 to 12 feet late 
  Saturday into Saturday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
801 
WHUS73 KGRR 121529
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1129 AM EDT Sat Oct 12 2019

LMZ844>849-122330-
/O.CON.KGRR.SC.Y.0049.000000T0000Z-191012T2100Z/
/O.CON.KGRR.GL.W.0009.191012T2100Z-191013T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1129 AM EDT Sat Oct 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 AM EDT SUNDAY...

* WINDS...Southwest to 30 knots increasing to gale force late this
  afternoon and evening. Southwest gales to 35 knots will continue
  into tonight before subsiding slightly to 30 knots for late
  tonight and Sunday. Winds on sunday will shift a bit more to the
  west.
  

* WAVES...5 to 8 feet this afternoon building to 7 to 11 feet for
  this evening and overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
242 
WHUS73 KGRR 121847
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
247 PM EDT Sat Oct 12 2019

LMZ844>849-130300-
/O.CAN.KGRR.SC.Y.0049.000000T0000Z-191012T2100Z/
/O.EXT.KGRR.GL.W.0009.191012T1847Z-191013T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
247 PM EDT Sat Oct 12 2019

...GALE WARNING NOW IN EFFECT UNTIL 8 AM EDT SUNDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Small Craft Advisory. 

* WINDS...Southwest gales to 35 knots from this afternoon into the
  overnight hours. Winds will subside slightly to 30 knots for 
  late tonight and Sunday. Winds on sunday will shift a bit more 
  to the west. 

* WAVES...5 to 8 feet this afternoon building to 7 to 11 feet 
  for this evening and overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
526 
WHUS73 KGRR 130048
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
848 PM EDT Sat Oct 12 2019

LMZ844>849-130900-
/O.CON.KGRR.GL.W.0009.000000T0000Z-191013T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
848 PM EDT Sat Oct 12 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

* WINDS...Southwest gales to 35 knots. 

* WAVES...7 to 11 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
809 
WHUS73 KGRR 130723
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
323 AM EDT Sun Oct 13 2019

LMZ844>849-131200-
/O.CON.KGRR.GL.W.0009.000000T0000Z-191013T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
323 AM EDT Sun Oct 13 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WINDS...Southwest gales to 35 knots slowly diminishing slightly
  through the morning.

* WAVES...8 to 12 feet subsiding to 6 to 9 feet today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
337 
WHUS73 KGRR 131139
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
739 AM EDT Sun Oct 13 2019

LMZ844>849-131945-
/O.EXP.KGRR.GL.W.0009.000000T0000Z-191013T1200Z/
/O.NEW.KGRR.SC.Y.0050.191013T1200Z-191014T1500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
739 AM EDT Sun Oct 13 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT MONDAY...
...GALE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 11 AM EDT Monday. 

* WINDS...Southwest winds to 30 knots becoming west today. 

* WAVES...7 to 11 feet subsiding to 6 to 9 feet today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Oct 11, 3:30 PM EDT, 24 minutes earlier.

Area forecast discussion, Oct 11, 3:30 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Fri Oct 11 2019

LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro

.SYNOPSIS...
Issued at 330 PM EDT Fri Oct 11 2019

-Urban and poor drainage flooding in spots this afternoon and
 evening

-A cold and breezy weekend

-Lakeshore beach erosion continuing over the weekend, with the
 worst conditions occuring late Saturday and Saturday night

&&

.DISCUSSION...(This evening through next Friday)
Issued at 330 PM EDT Fri Oct 11 2019

The weather main story for the weekend is much cooler and breezy.

The sfc cold front is now hitting the Lk MI shoreline and will
clear the area by 8 PM. A narrow, more intense, band of rain
showers has formed just ahead of the front from GRR to AZO and
this feature may produce some gusts to 40 mph before exiting this
evening.

Arrival of -6C air at H8 behind the front tonight supports
considerable lake effect clouds and scattered showers. However on
Saturday we quickly begin warm advecting again ahead of the next
approaching sfc trough/cold front. That should rid much of the
area of the lake clouds, particularly from GRR to the south and
east, as winds go more southerly again. This scenario supports
the possibility of some stronger wind gusts in the afternoon as
sunshine and steep low level rates support deep mixing.

Secondary push of cold air comes in on Sunday/Sunday night behind
the secondary cold front. This brings in more lake effect clouds
and showers again, with best coverage expected north of I-96
where deeper moisture will be present. We may be looking at some
of the first snowflakes of the season mixing in with the rain in
the higher elevations near and north of Highway U.S. 10 Sunday
night, although no accums expected. Also any areas that clear out
on Sunday night (and Monday night) could see frost or perhaps
even freezing temps in a few spots.

Decreasing clouds expected Monday afternoon as upr trough axis
and core of colder air lifts out. However warm advection showers
return Tuesday as next/new upstream upr trough digs across MN and
WI. This trough develops another sfc low/cold front which passes
through on Tuesday night bringing yet another reinforcing surge
of colder air for Wednesday. Longer range guidance is currently
hinting at warmer air arriving next Friday after that second mid-
week upr trough lifts out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 135 PM EDT Fri Oct 11 2019

Light to moderate rain showers continue to lift northwards this
afternoon leading to periodic low visibilities and low ceilings.
These conditions are expected to continue to impact all of the TAF
sites for much of the afternoon. By the mid/late afternoon to
evening, the second and more potent line of showers will move
through the area associated with a cold front. IFR impacts are
expected as this line moves through. Gusty winds will also return
as winds shift with the frontal passage. By the late
evening/overnight hours dry weather will return with VFR
conditions, but gusty winds will continue.

&&

.MARINE...
Issued at 330 PM EDT Fri Oct 11 2019

Will add a Gale Warning from Pentwater south starting at 5 pm
Saturday and ending 8 am Sunday. This is for the southwesterly
low level jet/speed max coming around the base of the trough,
with 45 kts shown at 925 mb and 55 kts at 850. Othwerwise Small
Craft Advisories continue until then.

Lakeshore flooding/beach erosion will ramp up considerably as
this speed max comes through, and wave models are showing 12 ft
waves around Muskegon and Grand Haven on Saturday night. We may
need to bump a few counties such as Oceana, Muskegon, and Ottawa
into lakeshore flood warnings if these wave height fcsts hold.

Can't rule out waterspouts over Lk MI when a cool air mass such
as this pours in across the warm lake waters, but the winds may
be too strong to support them.

&&

.HYDROLOGY...
Issued at 330 PM EDT Fri Oct 11 2019

Widespread rain is falling today, associated with a strong cold
front that is preparing to move through the area. We're expecting
area-wide rain totals to average around an inch from this storm,
which typically wouldn't cause much in the way of flooding risk.
However, soils remain saturated due to the repeated heavy rain last
week, and so the soil is unable to absorb much additional moisture
at this point. Thus, even an inch of rain today is likely to cause
at least a few localized flooding areas in typical low spots and
poor-drainage areas. Have issued a flood advisory for a good portion
of the area through this evening, centered along and north of a line
from Mt. Plasant to Kalamazoo, where the soil saturation is most
pronounced.

Meanwhile, no significant river flooding is expected from this rain,
although it will cause a renewed uptick in water levels on some of
the mid-size rivers like the Maple River and White River.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory until 11 PM EDT Sunday for MIZ037-043-
     050-056-064-071.

LM...Small Craft Advisory until 11 PM EDT Sunday for LMZ849.

     Small Craft Advisory until 5 PM EDT Saturday for LMZ844>848.

     Gale Warning from 5 PM Saturday to 8 AM EDT Sunday for
     LMZ844>848.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Honor
HYDROLOGY...AMD
MARINE...Meade
Hazardous weather outlook, Oct 11, 4:28 AM EDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
428 AM EDT Fri Oct 11 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
428 AM EDT Fri Oct 11 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Any stronger thunderstorms today could produce local wind gusts
over 40 mph and briefly heavy rainfall. Some urban and poor
drainage flooding is possible. The gusty winds could lead to
isolated power outages.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-120830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
428 AM EDT Fri Oct 11 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft are forecasted through
tonight. In addition there could be beach erosion and dangerous
conditions on the piers. Brief wind gusts to gale force are
possible.

A few thunderstorms are forecasted today. Cloud to water lightning
strikes and high winds are the main risks.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous conditions for small craft are forecasted through
the weekend. In addition there could be beach erosion and
dangerous conditions on the piers. Brief wind gusts to gale force
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 11, 2:16 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
216 PM EDT Fri Oct 11 2019

MIZ037-038-043-044-050-056-057-064-065-071-072-112030-
Mason-Lake-Oceana-Newaygo-Muskegon-Ottawa-Kent-Allegan-Barry-
Van Buren-Kalamazoo-
Including the cities of Ludington, Baldwin, Hart, Fremont, Muskegon,
Grand Haven, Jenison, Grand Rapids, Holland, Hastings, South Haven,
and Kalamazoo
216 PM EDT Fri Oct 11 2019

...Gusty Wind Possible This Afternoon...

A cold front just moving over the lake shore will produce wind gusts
to 35 mph through 5 pm. Motorists in high profile vehicles on north-
south roadways should be alert to changing wind directions and gusty
winds.
Special weather statement, Oct 11, 3:42 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
342 PM EDT Fri Oct 11 2019

MIZ039-040-045-046-051-052-058-059-066-067-073-074-112145-
Osceola-Clare-Mecosta-Isabella-Montcalm-Gratiot-Ionia-Clinton-Eaton-
Ingham-Calhoun-Jackson-
Including the cities of Reed City, Clare, Big Rapids,
Mount Pleasant, Greenville, Alma, Ionia, St. Johns, Charlotte,
Lansing, Battle Creek, and Jackson
342 PM EDT Fri Oct 11 2019

...Gusty Wind Expected as Cold Front Blows Through...

A cold front just moving across western Lower Michigan will produce
wind gusts to 35 mph through 6 pm. Motorists in high profile vehicles
on north- south roadways should be alert to changing wind directions
and gusty winds.
Local storm report, Oct 11, 3:47 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
347 PM EDT FRI OCT 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND GST 5 SW WHITEHALL          43.37N 86.42W
10/11/2019  M47 MPH          MUSKEGON           MI   MESONET

            MESONET STATION DW2963 WHITEHALL.

0246 PM     NON-TSTM WND GST 1 ENE NORTON SHORES     43.17N 86.23W
10/11/2019  M38 MPH          MUSKEGON           MI   ASOS

            ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.

0134 PM     NON-TSTM WND GST 2 W GRAND HAVEN         43.06N 86.26W
10/11/2019  M38 MPH          LMZ846             MI   MESONET

            MESONET STATION XGHL GRAND HAVEN LIGHT.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 11:25 AM EDTAreal Flood AdvisoryGRRAllegan, Barry, Clare, Ionia, Isabella, Kalamazoo and 11 more6 hr

Nearby

Gale Warnings in Michigan, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.